The FDA just approved a new drug that can prevent delayed phase chemotherapy induced nausea and vomiting. This drug is called Varubi (rolapitant) and has been approved for adult use in combination with other drugs as a preventative measure with the initial phases of repeat vomit-induceding cancer therapy.
These have traditionally been common side effects that are experienced by those undergoing chemo and can actually persist for days after the drugs are administered. It can also result in major health complications including weight loss, dehydration, and even malnutrition. Amy Egan, M.D., M.P.H, deputy director of the Office of Drug Evaluation IIIin the FDA’s Cancer for Drug Evaluation and Research told Consumer Affairs, “Chemotherapy-induced nausea and vomiting remains a major issue that can disrupt patients’ lives and sometimes their therapy.”
Varubi, available in tablet form, is a P/neurokinin-1 (NK-1) receptor antagonist and the activiation of these NK-1 receptors can play a prominent role in nausea and vomiting triggered by certain chemotherapies especially during the delayed phase. The drug has undergone three random, double-blind, controlled clinical trials where Varubi as well as granisteron and dexamethasone were compared with a control therapy in 2,800 patients undergoing chemo. Finding show that those treated with Varubi had realized a greater reduction in vomiting and “use of rescue medication” for nausea and vomiting during the delay phase.
Of course there are some side-effects which include hiccups, decreased appetite, dizziness and neutropenia (low white blood cell count).